Dermatology Expert Forum
Groin Irritation/Redness -- what's the cause in my case?
About This Forum:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care. All questions will be answered by a medical professional.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Groin Irritation/Redness -- what's the cause in my case?

Dr. Rockoff,

About 4 weeks ago, I started having a throbbing pain on one spot in the right side of my penis, just below the head.  I've had this many times before, and it's usually followed within a couple days by a small spot of redness that once became a small raised bump that "broke".  A dermatologist told me I had genital herpes and put me on daily valtrex.  This episode about the herpes happened in May, 2004.  After I was on the valtrex, I didn't have any problems after about 2 months.  About a year after that, however, I had a blood test that was looking for herpes antibodies, and none were found, so my physician told me I should try not taking the valtrex for a while, and I didn't have any problems until this April (beginning 4 weeks ago).  Anyway, the red spot created a throbbing pain that would radiate down my right leg.  Next (a bit more history), I have had what I thought were male yeast infections before (in conjunction with my wife having a similar infection), which all happened before the case where my dermatologist thought I had herpes.  I had some leftover ketaconazole ointment (slightly expired) which I started putting on the sore area on my penis.  The redness spread a bit, around the head, slightly ONTO the head, and I noticed some tiny red rashy "dots" on the head, and it seemed like I also got a couple thin reddish "cuts" on the flesh on the underside of my penis.  A doc prescriped lotrisone cream for me, and I started using that, but I think I overdid it, quantity-wise, and my entire scrotum turned red and felt like it was always "cool and sweating".  I stopped all ointments, when I saw a dermatologist last week, and she said to stop all medication for a while and apply only a gentle steroid to calm my skin down.  In the doc's office, in the cool air, my skin didn't look that bad, but it looks red/spotty/raw when it's damp (much worse than it looked before all this began).  Over the past few days, more red dots around the penis head, raw scrotum, some itchy patches on my thigh undersides, plus lots of anal irritation.  In the morning, I don't look too bad, but by the end of my work day (I sit at a desk), I'm quite red, raw feeling, etc.  Yesterday, while walking, just having the penis head lightly brush the underwear caused me to flinch.  Do I have a fungal infection, or some sort of dermatitis?  A few months ago, wife changed the laundry detergent (still dye/perfume free), and I was having a lot of odorous anal itching around that time.  Is it allergy related (worst problems in May)?  The skin on the penis is red/orange down to where my foreskin once was, and not so bad below that point.  Greater redness in the scrotal folds, greatest irritation under scrotum and under penis.  My previous doc thought perhaps a "chemical scalding" by previous ointments, and thus the suspension of all ointments for a while.  Some burning with urination, but I have a normal urinalysis/prostate.
Related Discussions
242489_tn?1210500813
None of what you describe sounds like herpes, including the original symptoms that made the first doctor call it that.  The negative herpes blood test would seem to bear this out.  So I don;t think you need Valtrex.  Your more recent symptoms sound like irritation, not fungus or yeast.  In such cases I've found that it's better to use bland lotions like Lubriderm rather than anything medicated, so I'd keep up the steroid your doctor gave you for a week or two, and that should be it.  As to the redness and soreness you mention, I think that's probably related to anxiety and looking at and thinking about your genital region too much.  Wait things out, and you should be OK.

Best.

Dr. Rockoff
11 Comments
Blank
Avatar_n_tn
I had a penis tissue biopsy done a week ago, and the results showed that I have eczema, no signs of cancer, no signs of viral activity like herpes.  Also, no signs of fungus.  The underside of the penis is still quite red and irritated, includinga  red scaly "streak" from the main irritation near the corona (underside) and down toward the scrotum.  I have a dull ache from this region, and sometimes a passing feeling of "numb pressure" in that area, but never any itching.  Does eczema always itch, and could it feel like what I'm feeling?  I'm putting on a mild steroid twice per day, and I hope this goes away in the next couple months, because I've been dealing with this now for nearly two months straight.  I'm afraid to have an orgasm, since the last time I DID created a terrible redness under the penis.
Blank
242489_tn?1210500813
Yes, eczema does itch.  As to redness, you ought to ignore it.  Redness by itself means nothing.

Dr. Rockoff
Blank
Avatar_n_tn
Dr. Rockoff,

If I don't have itching, but instead have "pain" (not burning) in the red, mildly scaly "line" that (I just realized today) lies in a fold in my skin, does this mean that I really don't have an eczema problem, even though the biopsy indicated such?  Should I stop using the steroid?  Could that be causing a problem?  Should I resume use of an anti-fungal?  My doc isn't in the office until Tuesday, hence my worry.

Scott in Maryland
Blank
Avatar_n_tn
Dr. Rockoff, I have had this problem before but to a much lesser degree.  And the last time it happened was 2 years ago, during April-June, and thus I'm thinking of an allergy connection, and the biopsy showed eczema.  I'm just wondering why it HURTS and not itches.  Is it just the biopsy site hurting?  Yet when I even very lightly touch that red streak region that I told you about, it's quite sensitive and painful.
Blank
242489_tn?1210500813
I don't really know why it hurts--skin problems generally itch, not hurt.  I think you should stop using anything medicated--I can't see it doing you any good--and just letting things ride for a while, avoiding moisture and friction as much as possible.  Also, stay in touch with the doctor who did the biopsy about your continuing symptoms.

Dr. Rockoff
Blank
Avatar_n_tn
Thanks for the advice.  I'll keep things dry and perhaps use a tiny amount of corn-starch-based unfragranced unmedicated powder there to keep me drier.  I'm also thinking that perhaps my biopsy site is still painful.  The red irritated zone under the penis (where the penis joins the scrotum) also has a small blackish/dark-brownish "dot" (a millimeter or two in diameter) visible just under the skin, in the middle of the reddest, most irritated area.  This is where it's hurting, or where it SEEMS to be hurting.  Based on what I said, if you have any other thoughts, please relay them.  Thanks again.
Blank
Avatar_n_tn
Dr. Rockoff, can you tell me whether immune disorders like MS can cause eczema or related skin problems insofar as the body's immune system is overactive, especially if one is sensitive to pollen allergies and such?  I WAS doing better, but now feel much as I have felt before.  I'm circumcised, and the area that would have been under my foreskin is red again.  I made the mistake of trying a dab of lubriderm across the entire groin area today, to keep what my doc says is eczema a little more moist, and my skin got so red and burning and irritated that I had to come home early from work, wash off, and take an oatmeal Aveeno bath just to regain my sanity.  This redness is incredibly and rapidly variable -- able to worsen and lessen on timescales of hours.  Does this point to a contact dermatitis reaction more than a fungus of some sort?  Thanks for any help.  Quite depressed, quite anxious, making things all the worse, of course, Scott
Blank
Avatar_n_tn
Dr. Rockoff -- one more point -- this NEVER ITCHES.  It burns, aches, feels super-sensitive, even sandpapery at times, but never itches.
Blank
Avatar_n_tn
Sounds like you got burned by the steroid in the cream, like I did.  Are you any better?

I used Clotrimazole Betamethasone Dipropionate for two weeks and got seriously burned.  It's been over a month and my nuts are not the same to what they were, not even close.  They look particularly bad when the skin is loose.  When the skin is not loose they don't look so bad.

Doctor says everything's fine, but it's not.

Blank
Avatar_n_tn
Hi, i have minor redness underneath my skrodum on the skin, im not circumsized, and i was wondering why its red. It doesnt really itch or hurt. Its just there underneath the flap of skin. So  i was wondering what it is.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank